Texas, 2004

Damaging Wind in Texas, April 5, 2004

April 5, 2004 · NWS SJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 5, 2:31 PM CST, 9 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 2:31 PM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON APR 5 2004

.SHORT TERM...
STRONG SHORTWAVE NOW MOVING INTO THE BIG BEND WHERE WATCH IS
IN EFFECT.  AS THIS FEATURE MOVES NE INTO WC TX TONIGHT IT WILL
INTERACT WITH A SURFACE INVERTED TROF OVER THE CONCHO VALLEY OF
WC TX WHICH WILL HELP TO FOCUS DEEP CONVECTION.  IN ADDITION...
STRONG UPPER DIVERGENCE COMBINED WITH INCREASING LOW LEVEL
MOISTURE SHOULD HELP THIS SYSTEM TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM WHICH ARE VERY EFFICIENT RAINFALL PRODUCERS. FLASH
FLOOD WATCH IN EFFECT THRU TONIGHT AS QPF TOTALS OF 1 TO 3 INCHES ARE
PROGGED BY ETA WHICH INITIALIZED WELL AND CONTINUES TO DO SO AS OF
18Z.

WITH STEEPER LAPSE RATES ON THE WAY...NEARLY STATIONARY
INVERTED TROF...INCREASING LOW LEVEL MOISTURE WITH HELP OF LOW LEVEL
JET...AND INCREASING UPPER LEVEL DIVERGENCE...THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE ACROSS THE SOUTH DURING THE LATE EVENING.  VERY HEAVY RAIN
VERY LIKELY TONIGHT ACROSS A BIG PART OF WC TX. CANT RULE OUT AN
ISOLATED TORNADO LATE THIS EVENING ALONG THE INVERTED TROF. THE
SEVERE WEATHER SHOULD PRIMARILY AFFECT THE CONCHO VALLEY...THE
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. EXPECT THE STORMS TO MOVE
EAST DURING THE MORNING.  WITH UPPER LOW IN THE VICINTY OF THE BIG
COUNTRY...KEPT POPS IN THE PACKAGE FOR TUESDAY.

&&

.LONG TERM...
THEN AS UPPER LOW MOVES EAST...LOWERED POPS UNTIL THURS WHEN
SHORTWAVE APPROACHES.  INCREASED POPS SATURDAY AND SUNDAY AS NEXT
STRONG COLD FRONT APPROACHES FOR THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     56  68  52  72 /  90  30  20  20
SAN ANGELO  57  72  54  77 / 100  20  10  10
JUNCTION    59  73  55  77 / 100  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF WEST CENTRAL TX THROUGH 12Z.

&&

26/04
Hazardous weather outlook, Apr 5, 1:16 PM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
216 PM CDT MON APR 5 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
216 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE SLOWLY TOWARDS
WEST CENTRAL TEXAS OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON AHEAD
OF THIS SYSTEM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
SOUTH OF A BIG SPRING...WINTERS...BROWNWOOD LINE THROUGH TONIGHT.
LARGE HAIL IS THE PRIMARY THREAT. FLOODING IS ALSO
POSSIBLE...ESPECIALLY TONIGHT. ONE TO TWO INCHES OF RAINFALL IS
POSSIBLE...WITH LOCAL AMOUNTS TO 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
...MAINLY NORTHEAST OF A SWEETWATER...ABILENE...BROWNWOOD LINE.
THE MAIN THREAT WILL BE LARGE HAIL...BUT LOCALLY HEAVY RAINFALL MAY
PRODUCE FLOODING ON ALREADY SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Apr 5, 9:09 PM CST, 2 hours 26 minutes before
TXZ065-066-072-073-077-078-139-140-154-155-168>170-060414-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1009 PM CDT MON APR 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE CONCHO VALLEY...

AT 1011 PM...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAIN...GUSTY WINDS OF 30 TO 40 MPH...PEA SIZE HAIL...AND FREQUENT
LIGHTNING STRETCHED FROM ROBERT LEE TO SAN ANGELO TO EL DORADO TO
SONORA AND WERE MOVING EAST AT 35 MPH.

IN ADDITION...OTHER STRONG THUNDERSTORMS STRETCHED FROM BLACKWELL
TO BALLINGER TO EDEN.

THESE STORMS WILL CONTINUE TO MOVE EAST AND REACH A LINE FROM
WINTERS TO EDEN TO MENARD THROUGH MIDNIGHT.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Apr 5, 9:38 PM CST, 1 hour 57 minutes before
TXZ049-054-065-066-072-073-077-078-113-114-127-128-139-140-154-155-
168>170-060430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1038 PM CDT MON APR 5 2004

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUST TO
NEAR 50 MPH MOVING ACROSS THE CONCHO VALLEY...

AT 1035 PM...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAIN STRETCHED FROM 5 MILES WEST OF SWEETWATER TO ROBERT LEE TO SAN
ANGELO TO SONORA...AND WAS MOVING EAST AT 35 MPH.

BE PREPARED FOR STRONG WINDS OF 35 TO 40 MPH WITH ISOLATED WIND
GUSTS TO NEAR 50 MPH...PEA SIZE HAIL...AND FREQUENT LIGHTNING.

IN ADDITION...OTHER STRONG THUNDERSTORMS STRETCHED FROM
WINTERS TO BALLINGER TO NEAR EDEN.

THESE STORMS WILL CONTINUE TO MOVE EAST AND REACH A LINE FROM
SWEETWATER TO BALLINGER TO EDEN TO MENARD THROUGH 1130 PM.
Special weather statement, Apr 5, 10:18 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1118 PM CDT MON APR 5 2004

TXZ049-054-098-099-113-114-127-128-060632-
CALLAHAN TX-FISHER TX-HASKELL TX-JONES TX-NOLAN TX-SHACKELFORD TX-
TAYLOR TX-THROCKMORTON TX-

...LINE OF THUNDERSTORMS MOVING NORTHEAST ACROSS THE BIG COUNTRY...

AT 1115 PM...A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING...
VERY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH EXTENDED FROM ROTAN
TO NOLAN TO WINTERS. THIS LINE OF STORMS WAS MOVING NORTHEAST AT
35 MPH.

THE STORMS WILL REACH AN ANSON TO ABILENE TO OPLIN LINE BY
MIDNIGHT...AND WILL REACH A STAMFORD TO ALBANY LINE BY 100 AM.

OTHER SHOWERS AND STORMS WITH HEAVY RAIN WILL ALSO AFFECT THE BIG
COUNTRY THROUGH 100 AM. RAINFALL AMOUNTS OVER AN INCH ARE LIKELY AT
SOME LOCATIONS. SOME PONDING OF WATER ON ROADS AND URBAN STREET
FLOODING COULD DEVELOP. MOTORISTS SHOULD NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
April 5, 11:35 PM CST
Where
Brown County, Bangs
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.717, -99.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392538.